Papers DRUG POINTS

Guillain-Barré syndrome seen in users of isotretinoin

BMJ 2004; 328 doi: https://doi.org/10.1136/bmj.328.7455.1537 (Published 24 June 2004) Cite this as: BMJ 2004;328:1537
  1. J Pritchard, neurology research registrar (jane.pritchard{at}kcl.ac.uk)1,
  2. R Appleton, consultant paediatric neurologist2,
  3. R Howard, consultant neurologist3,
  4. R A C Hughes, professor of neurology1
  1. 1Department of Clinical Neurosciences, Guy's, King's, and St Thomas's School of Medicine, Guy's Hospital, London SE1 1UL
  2. 2Royal Liverpool Children's NHS Trust, Liverpool
  3. 3St Thomas's Hospital, London
  1. Correspondence to: J Pritchard

    We report Guillain-Barré syndrome in people taking oral isotretinoin, a retinoid drug used in secondary care for severe acne.1 The Committee on Safety of Medicines has received one other report of Guillain-Barré syndrome after oral isotretinoin (Committee on Safety of Medicines, private communication).

    Case 1—A 31 year old man took 80 mg of oral isotretinoin a day for five weeks, during which he had epistaxis, dry lips, cough, and arthralgia before developing paraesthesiae in his feet and influenza-like symptoms. The next day he could not stand due to an areflexic tetraparesis and needed ventilatory support. Within four days he could only blink.

    Case 2—A 13 year old boy took 50 mg of oral isotretinoin a day for two months, stopped for one week, and then took 30 mg a day for six weeks but had epistaxis, lethargy, and headaches. After stopping isotretinoin again for 10 days he developed a flaccid areflexic tetraparesis needing ventilatory support.

    Both patients displayed cerebrospinal fluid albuminocytological dissociation. Nerve conduction studies in case 1 showed a motor axonal neuropathy with unrecordable sensory potentials and F waves, those in case 2, done after 21 months, showed borderline increased F wave latencies. Both patients received intravenous immunoglobulin IVIg 2 g/kg and left hospital within three months. Neither patient has been rechallenged with oral isotretinoin, although the first continued to use topical isotretinoin gel 0.05% which is not absorbed.

    Retinoids affect the development, differentiation, and function of the central nervous system. Sensory neuropathy has been described in patients taking the retinoid drug acitretin.2 Over a 19 year period, an estimated 375 000 patients have been treated with oral isotretinoin in the United Kingdom (Roche, personal communication), and the annual incidence of Guillain-Barré syndrome is about 2 in 100 000. This is insufficient to establish a causal association between Guillain-Barré syndrome and isotretinoin. We hope to alert others to report similar cases.

    Acknowledgments

    We thank the guarantors of Brain.

    Footnotes

    • Funding Funding: JP was funded by a Medical Research Council training fellowship and Brain neurology entry fellowship.

    • Competing interests None declared.

    References

    View Abstract